High Wind, Guadalupe Mountains of Culberson County
- When
- April 18, 4:51 PM MST to April 19, 8:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
The approach of an upper trough resulted in strong westerly winds mixing down into the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The approach of an upper trough resulted in strong westerly winds mixing down into the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 18, 4:46 PM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT MON APR 18 2011
.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT AREA TAF SITES THROUGH THE NEXT 24
HOURS. GUSTY WINDS WILL BE ON THE DECREASE FOR MOST AREAS THIS
EVENING AND OVERNIGHT... ESPECIALLY AFTER 02Z. THE EXCEPTION WILL
BE AT KCNM... WHERE GUSTY CONDITIONS WILL LIKELY CONTINUE THROUGH
TONIGHT. ANOTHER WINDY DAY IS IN STORE ON TUESDAY AS WINDS BECOME
WESTERLY AND INCREASE BEGINNING LATE MORNING AND CONTINUING
THROUGH THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 300 PM CDT MON APR 18 2011/
DISCUSSION...
SURFACE LOW PRESSURE IS DEEPENING ACROSS SOUTHEASTERN COLORADO AND
NORTHEASTERN NEW MEXICO EARLY THIS AFTERNOON...AND ITS ASSOCIATED
TROUGH AXIS EXTENDS THROUGH WEST TEXAS AND SOUTHEAST NEW MEXICO.
TEMPERATURES HAVE WARMED IN THE 80S AND 90S ACROSS THE REGION ALONG
THIS FEATURE. VERY DRY AIR HAS SPREAD THROUGH ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO...AND RELATIVE HUMIDITY VALUES HAVE
PLUMMETED INTO THE SINGLE DIGITS AREA WIDE.
DRY ZONAL FLOW ALOFT WILL PERSIST ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO THROUGH THE MIDDLE OF THE WEEK. A SHORTWAVE TROUGH IS
STILL EXPECTED TO CLIP ACROSS THE ROCKY MOUNTAINS TONIGHT...AND INTO
THE CENTRAL PLAINS TUESDAY. MODELS ARE A LITTLE MORE AGGRESSIVE WITH
BRINGING A COLD FRONT SOUTHWARD INTO KANSAS AND OKLAHOMA TUESDAY
AFTERNOON...AND ARE SUBSEQUENTLY BRINGING THE ASSOCIATED SURFACE LOW
FARTHER SOUTH INTO THE NORTH TEXAS VICINITY. THE RESULTANT MSLP
GRADIENT ACROSS OUR FORECAST AREA DOES NOT LOOK AS IMPRESSIVE AS
PREVIOUS RUNS...AND WIND SPEEDS ARE NOW SHOWING TO BE LESS ON THE
MOS GUIDANCE. GFS/ECMWF EVEN NOW WEAKER WITH ASSOCIATE WINDS IN THE
MID LEVELS...ONLY 20-30 KNOTS AT 700 MB. NAM IS STILL THE STRONGEST
SOLUTION WITH REGARDS TO WIND SPEEDS ACROSS THE FORECAST AREA
TOMORROW...SO WE OPTED TO KEEP CURRENT WIND HIGHLIGHTS IN
PLACE...WARNING IN THE GUADALUPE MOUNTAINS AND ADVISORY ACROSS THE
ADJACENT EDDY COUNTY PLAINS...VAN HORN CORRIDOR...AND DAVIS
MOUNTAINS. WILL LET THE NEXT SHIFT TAKE A LOOK AT THE NEXT SET OF
DATA TO FURTHER ASSESS WIND POTENTIAL TOMORROW. CONFIDENCE IS HIGH
THAT ABOVE NORMAL TEMPERATURES AND CRITICAL FIRE WEATHER CONDITIONS
WILL PERSIST ACROSS THE FORECAST AREA TUESDAY AFTERNOON.
COLD FRONT STILL LOOKS ON TRACK TO PUSH INTO AT LEAST THE NORTHERN
PERMIAN BASIN/WESTERN LOW ROLLING PLAINS WEDNESDAY MORNING...BUT LEE
TROUGHING MAY BUILD THROUGH A GOOD PORTION OF SOUTHEAST NEW MEXICO
AND WEST TEXAS BY WEDNESDAY AFTERNOON. MOST SOLUTIONS ARE IN
AGREEMENT THAT THE ENHANCED THERMAL RIDGE WILL MAINTAIN ITS PRESENCE
WEDNESDAY AFTERNOON...SO WE INCREASED WEDNESDAY MAX TEMPERATURES A
FEW DEGREES FROM THE PREVIOUS FORECAST. THURSDAY...SURFACE LOW
PRESSURE IS PROGGED TO DEEPEN AGAIN OVER SOUTHEASTERN COLORADO AND
NORTHEASTERN NEW MEXICO...WITH THE DRYLINE PUSHING TO THE EASTERN
PERMIAN BASIN AND LOWER TRANS PECOS REGION. SOLUTIONS ARE
MAINTAINING CONSISTENCY WITH BREAKING OUT ISOLATED CONVECTION ALONG
THE DRYLINE THURSDAY AFTERNOON AND EVENING...AND WE KEPT VERY LOW
POPS/ISOLATED THUNDERSTORMS IN PLACE ACROSS THESE LOCATIONS. THE
FLOW ALOFT STARTS TO BECOME SOUTHWESTERLY THIS WEEKEND AS CYCLONIC
FLOW DEVELOPS OVER THE WESTERN CONUS. THERE ARE STILL SIGNS OF
CONVECTION DEVELOPING WITHIN THIS FLOW REGIME THIS WEEKEND...THOUGH
UNCERTAINTY STILL EXISTS ON HOW FAR WEST CHANCES WILL INCREASE. WE
INCREASED GRIDDED POPS SLIGHTLY...BUT LEFT OUT MENTION OF CONVECTION
FOR NOW. IF THE TREND CONTINUES...LOW POPS MAY NEED TO BE INSERTED
ACROSS PORTIONS OF THE EASTERN CWFA SATURDAY AND SUNDAY. OTHERWISE
THE ABOVE NORMAL TEMPERATURE PATTERN SHOULD PERSIST THROUGH THE NEXT
SEVEN DAYS.
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS THIS AFTERNOON AS SOUTHWEST TO WEST WINDS OF
20 TO 25 MPH AFFECT MOST LOCATIONS...ALONG WITH GUSTS NEAR 40 MPH IN
MANY AREAS. TEMPERATURES HAVE RISEN TO NEAR RECORD LEVELS WHILE
RH'S WERE IN THE SINGLE DIGITS AREAWIDE. STRONGER WINDS WILL OCCUR
IN THE GUADALUPE MOUNTAINS WHERE A HIGH WIND WARNING IS IN EFFECT
UNTIL MIDNIGHT MDT.
ALTHOUGH 20 FOOT SOUTHWEST WINDS WILL DROP OFF TO THE 10 TO 15 MPH
RANGE TONIGHT...WINDS WILL STILL BE STRONGER IN THE GUADALUPE
MOUNTAINS...WHILE PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND
THE PERMIAN BASIN COULD SEE WIND SPEEDS SUDDENLY INCREASE TO AROUND
20 MPH SUSTAINED IN THE MIDDLE OF THE NIGHT FOR A PERIOD OF TIME.
RECOVERY WILL BE POOR AREAWIDE...AND FIRE DANGER VERY HIGH TO
EXTREME...SO THE RED FLAG WARNING WILL CONTINUE AREAWIDE THROUGH
THE NIGHT...WITH THE EXCEPTION OF THE PRESIDIO VALLEY.
WESTERLY WINDS WILL INCREASE AGAIN AREAWIDE TUESDAY. A HIGH WIND
WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS...AND A WIND
ADVISORY IS IN EFFECT FOR PORTIONS OF THE SOUTHEAST NEW MEXICO
PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...REEVES COUNTY AND UPPER
TRANS PECOS AND DAVIS MOUNTAINS FROM 10 AM TO 10 PM CDT. WIND
SPEEDS OF 40 TO 50 MPH AND GUSTS TO 70 MPH WILL BE POSSIBLE IN THE
GUADALUPE MOUNTAINS...WHILE 25 TO 35 MPH WINDS AND GUSTS NEAR 50 MPH
WILL BE POSSIBLE IN THE ADVISORY AREA. ACROSS THE REST OF THE AREA
WIND SPEEDS OF 20 TO 30 MPH AND GUSTS AROUND 40 MPH WILL BE
POSSIBLE. SINCE TEMPERATURES WILL AGAIN SOAR NEAR RECORD LEVELS AND
RH'S WILL PLUMMET INTO THE SINGLE DIGITS AREAWIDE...DANGEROUS FIRE
WEATHER CONDITIONS WILL LIKELY AFFECT MOST OF THE AREA.
A COLD FRONT IS EXPECTED TO MOVE SOUTHWESTWARD INTO THE AREA TUESDAY
NIGHT AND WEDNESDAY. THINK MOST OF THE AREA WILL SEE POOR RECOVERY
AS THE FRONT DOES NOT APPEAR TO MAKE MUCH PROGRESS INTO THE AREA.
THERE WILL BE GOOD RECOVERY BEHIND THE FRONT...BUT ONLY THE WESTERN
LOW ROLLING PLAINS AND NORTHERN PERMIAN BASIN MAY SEE THESE HIGHER
HUMIDITIES. THE FRONT WILL STALL...IF NOT MOVE BACK TO THE
NORTHEAST DURING THE DAY WEDNESDAY...SO HOT TEMPERATURES AND
AFTERNOON RH'S BELOW 15 PERCENT ARE STILL EXPECTED OVER AT LEAST THE
SOUTHWEST HALF OF THE AREA. 20 FOOT WIND SPEEDS SHOULD BE LESS THAN
20 MPH OVER MOST...IF NOT ALL OF THE AREA THOUGH. THE FRONT WILL
TRY TO PUSH SOUTHWEST OVER THE AREA WEDNESDAY NIGHT...BUT HOW FAR IT
GOES BY THURSDAY MORNING WILL BE DIFFICULT...TO SAY THE LEAST.
IF THE FRONT DOES MAKE IT INTO THE AREA WEDNESDAY...FIRE WEATHER
CONCERNS WILL INCREASE AGAIN THURSDAY AS SOUTHWEST FLOW ALOFT
INCREASES OVER THE REGION.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS.
TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR THE
FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
HIGH WIND WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 10 AM TO 10 PM CDT TUESDAY FOR THE FOLLOWING
ZONES... DAVIS/APACHE MOUNTAINS AREA...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 218 PM CDT MON APR 18 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 218 PM CDT MON APR 18 2011 /118 PM MDT MON APR 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE TO PLAGUE SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND TONIGHT AS HOT TEMPERATURES AND DRY AIR YIELD VERY LOW RH'S OVER THE REGION THIS AFTERNOON...WHILE GUSTY WEST TO SOUTHWEST WINDS BLOW OVER THE AREA. LITTLE INCREASE IN RH'S IS EXPECTED OVERNIGHT...AND ALTHOUGH WINDS WILL DROP OFF A LITTLE AFTER SUNSET...THE RED FLAG WARNING IN EFFECT THIS AFTERNOON WILL CONTINUE THROUGH THE NIGHT. WESTERLY WINDS OF 35 TO 45 MPH AND GUSTS NEAR 60 MPH WILL PERSIST IN THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING. THEREFORE..THE HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS UNTIL MIDNIGHT MDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TUESDAY AS WESTERLY WINDS WILL BE AT LEAST 20 TO 30 MPH SUSTAINED IN MOST AREAS. TEMPERATURES WILL BE HOT AGAIN...AND RH'S VERY LOW...SO FIRES WILL BE APT TO START AND SPREAD RAPIDLY. HIGH WINDS ARE EXPECTED TO OCCUR AGAIN IN THE GUADALUPE MOUNTAINS TUESDAY AS MID LEVEL WINDS INCREASE OVER THE REGION. A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPES TUESDAY FOR WESTERLY WINDS OF 40 TO 50 MPH AND GUSTS NEAR 70 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295597, 295596, 295598.